Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 158, NWS Milwaukee, WI

September 22, 2005Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 22, 2005, 7:41 AM CDT for Sauk County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2005, 7:41 AM CDT (12:41 UTC)
Expired
Sep 22, 2005, 8:15 AM CDT
In force
34 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 221241
SVRMKX
WIC111-221315-
/O.NEW.KMKX.SV.W.0158.050922T1241Z-050922T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
741 AM CDT THU SEP 22 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 815 AM CDT

* AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF REEDSBURG...OR ABOUT 9
  MILES NORTHEAST OF RICHLAND CENTER...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REEDSBURG AROUND 755 AM CDT...
  BARABOO...WEST BARABOO AND LAKE DELTON AROUND 810 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4353 9020 4330 9020 4326 8977 4349 8960
      4363 8979

$$

ZAJDEL
3 follow-up statements
000 
WWUS53 KMKX 221249
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
748 AM CDT THU SEP 22 2005

WIC111-221315-
/O.CON.KMKX.SV.W.0158.000000T0000Z-050922T1315Z/
SAUK WI-
748 AM CDT THU SEP 22 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SAUK COUNTY...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
HILL POINT...OR ABOUT 12 MILES EAST OF RICHLAND CENTER...MOVING EAST 
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LELAND AND 7 MILES SOUTH OF ROCK SPRINGS BY 800 AM CDT
  NORTH FREEDOM BY 805 AM CDT
  6 MILES SOUTH OF WEST BARABOO BY 810 AM CDT
  BARABOO BY 815 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4353 9020 4330 9020 4326 8977 4349 8960
      4363 8979

$$

DAVIS
000 
WWUS53 KMKX 221259
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
759 AM CDT THU SEP 22 2005

WIC111-221315-
/O.CON.KMKX.SV.W.0158.000000T0000Z-050922T1315Z/
SAUK WI-
759 AM CDT THU SEP 22 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SAUK COUNTY...

AT 756 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR LELAND...OR
ABOUT 13 MILES SOUTH OF REEDSBURG...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF BARABOO AND 9 MILES SOUTH OF WEST BARABOO BY 810
  AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4353 9020 4322 9016 4326 8977 4349 8960
      4363 8979

$$

DAVIS
000 
WWUS53 KMKX 221317
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
814 AM CDT THU SEP 22 2005

WIC111-221324-
/O.EXP.KMKX.SV.W.0158.000000T0000Z-050922T1315Z/
SAUK WI-
814 AM CDT THU SEP 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY EXPIRES AT 815 AM
CDT...

THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY WILL BE ALLOWED TO 
EXPIRE. NO REPORTS OF SEVERE WEATHER WERE RECEIVED FROM THIS STORM 
AS IT MOVED PRIMARILY THROUGH RURAL SAUK COUNTY.  

THE STORM HAS WEAKENED CONSIDERABLY FROM ITS STRENGTH EARLIER. 
ALTHOUGH NO SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT...REMAIN 
ALERT FOR THE POSSIBILITY OF MORE WARNINGS BEING ISSUED THIS 
MORNING. 

LAT...LON 4353 9020 4322 9016 4326 8977 4349 8960
      4363 8979

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:00 PM CDT, 17 hours 41 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM CDT, 17 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED SEP 21 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHCS AND
TIMING TONIGHT INTO THURSDAY...AND AGAIN ON SAT NGT/SUN.
OUR 88D RADAR REMAINS OTS DUE TO AN EQUIPMENT MODIFICATION. IT IS
HOPED WE WILL HAVE IT UP AND TURNING BEFORE THE RAIN ARRIVES LATER
THIS EVENING.

WV IMAGERY SHOWING VIGOROUS MID LEVEL TROF MOVING THROUGH THE
INTERMOUNTAIN REGION WITH A TROPICAL PLUME PUSHING NE AHEAD OF IT.
THIS PLUME ORIGINATES FROM THE DIMINISHING ERN PACIFIC TROPICAL STORM
MAX.

MID LEVEL S/W ENERGY ON THE NOSE OF THIS PLUME TRACKING THROUGH THE
CENTRAL PLAINS THIS AFTN.  ASSOCIATED SFC LOW OVR ERN SDKTA WITH
TROF EXTENDING FROM NE MN TO SW NEB DEPICTED BEST BY 12Z GFS. WITH
TROPICAL CONNECTION...STRONG DIFFERENTIAL THETA-E ADVECTION HITS THE
REGION CENTERED AROUND 06Z TONIGHT. CURRENTLY...SFC THETA-E AXIS
STRETCHING THE INTERSECTION OF IA/SD/NEB NORTHEAST INTO NCNTRL WI.
LI/S DROPPING THERE THIS AFTN AND WITH CU FORMING SHOULD SEE FIRST
SIGNS OF RADAR ECHOES SOON. QPF FROM NAM STILL LOOKS A FEW HOURS TOO
FAST INTO OUR CWA...WITH THE GFS SHOWING THE BEST CONTINUITY FROM RUN
TO RUN AND WITH REALITY. WILL KEEP PCPN TIMING FOCUSED MAINLY
FROM VRY LATE EVENING INTO THE OVERNIGHT HOURS. H7 INDICATING STRONG
OMEGA OVER THE AREA TONIGHT IN IMPRESSIVE REGION OF H7 WARM
ADVECTION. PROXIMITY OF SRN PERIPHERY OF H2 JET SHOULD PROVIDE UPR
LEVEL DIVERGENCE.

SOUNDINGS SHOW LLV CIN IN THE FORM OF A STRONG CAPPING INVERSION.
THIS CAP IS LOW...HOWEVER...SITTING AROUND 2KFT AND SHOULD BE BROKEN
AS FRONT AND CONVECTION PUSH IN FROM THE WEST. NAM SOUNDING SHOW
CAPES OF AROUND 1100 J/KG AND 0-6 BULK SHEAR MAG OF 35-40KT.

SFC FRONT EXITS AROUND 15Z ON THU...MEANWHILE THE PREVIOUSLY
MENTIONED INTERMOUNTAIN S/W COMES THROUGH AROUND 18Z. THE S/W
AND ASSOCIATED STRONG FRONTOGENISIS LAGGING BEHIND THE FRONT SHOULD
KEEP PRECIP GOING STRONG THROUGH MID DAY.  ALTHOUGH THE S/W WILL
HAVE LOST MUCH OF IT/S STRONGER CHARACTERISTICS AS IT MOVES THROUGH
THE CONFLUENT ZONAL FLOW OF THE UPR MIDWEST...IT SHOULD STILL BE A
POTENT FEATURE.  THE GFS...PER USUAL...SUFFERS FROM CONVECTIVE
FEEDBACK AND BLOWS UP 60+UNIT VORT OVR THE AREA AT 18Z THU. THROUGH
WAY OVERDONE...IT HAS THE RIGHT IDEA.

SFC HIGH WILL THEN BUILD AND STRENGTHEN OVER WRN GTLKS AND DRIVES FNT
FAR ENOUGH SOUTH FOR A DRY BUT COOL FRI...WITH NE-E WINDS AND 850
TEMPS DIPPING TO THE SINGLE DIGITS. RETURN FLOW DEVELOPS OVER ERN
PLAINS FRI NIGHT...AND SHIFTS INTO WRN GREAT LAKES SAT...BRINGING
WARMER AIR AND THE CHC FOR TSTMS BACK INTO FORECAST.  THE CHANCE FOR
RAIN WILL INCREASE BY SUNDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES
THROUGH THE GREAT LAKES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DAVIS
Hazardous weather outlook, Sep 22, 5:21 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
521 AM CDT THU SEP 22 2005

WIZ046-047-051-052-056>060-062>072-231030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
521 AM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER SOUTHERN WISCONSIN THIS MORNING AND
THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ROUGHLY SOUTH OF A
LINE FROM MONROE TO WHITEWATER TO MILWAUKEE. THE MAIN THREATS WILL
BE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ643>646-665-231030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
521 AM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING AND THERE WILL BE A CHANCE
OF THUNDERSTORMS THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY ROUGHLY SOUTH OF NORTH POINT LIGHTHOUSE. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT THIS EVENING AND TONIGHT.
A COLD FRONT WILL PASS THROUGH THE NEARSHORE AREA THIS AFTERNOON.
BY EARLY TONIGHT WINDS WILL TURN TO THE NORTHEAST AND INCREASE TO
30 KNOTS AS WAVES BUILD TO 5 TO 8 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

BRISK NORTHEAST WINDS TO 25 KNOTS AND WAVES 3 TO 8 FEET WILL
CONTINUE ALONG THE LAKE SHORE AREAS OF SOUTHEAST WISCONSIN FRIDAY
BEFORE SLOWLY SUBSIDING.

ZAJDEL

In the hours before

Local storm report, Sep 22, 2:36 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 AM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     3 NW EAST BRISTOL       43.30N 89.19W
09/22/2005  40 MPH           COLUMBIA           WI   AMATEUR RADIO

0232 AM     TSTM WND GST     3 NW EAST BRISTOL       43.30N 89.19W
09/22/2005  40 MPH           COLUMBIA           WI   AMATEUR RADIO

&&

HENTZ
Local storm report, Sep 22, 3:31 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             5 SW DOUSMAN            42.96N 88.54W
09/22/2005  0.25 INCH        JEFFERSON          WI   NWS EMPLOYEE

            BRIEF HAIL SHOWER AT NWS OFFICE.

0321 AM     HAIL             HUSTISFORD              43.35N 88.60W
09/22/2005  0.50 INCH        DODGE              WI   LAW ENFORCEMENT

&&

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:38 PM CDTSevere Thunderstorm WarningMKXRock37 min
Sep 22, 1:09 PM CDTSevere Thunderstorm WarningMKXWalworth36 min
Sep 22, 1:17 PM CDTSpecial Marine WarningMKX58 min
Sep 22, 1:20 PM CDTSevere Thunderstorm WarningMKXKenosha55 min
Sep 22, 2:24 PM CDTSpecial Marine WarningMKX51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.